New Mexico, 2017

Hail and Damaging Wind in New Mexico, June 19, 2017

June 19, 2017 · NWS EPZ · 3 events in 1 county or zone

An upper ridge was situated over the western United States while an upper trough moved through the central plains. The trough helped to push a back door cold front into the Rio Grande Valley with sufficient shear and instability for isolated severe thunderstorms to develop along surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper ridge was situated over the western United States while an upper trough moved through the central plains. The trough helped to push a back door cold front into the Rio Grande Valley with sufficient shear and instability for isolated severe thunderstorms to develop along surface boundary. Hail up to 1.25 inches and wind gusts to 68 mph were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 1:40 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 19, 1:40 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
240 PM MDT Mon Jun 19 2017

.SYNOPSIS...
Southeast winds will continue to furnish the Borderland with
enough low level moisture Monday evening and night for some
thunderstorm activity and again on Tuesday. Storms will be more
numerous over the higher terrain. A few storms this evening may
contain large hail, strong gusty winds, and brief heavy downpours
with low area flooding. Temperatures will continue to be above
normal. As the large upper ridge of high pressure over Arizona
drifts eastward over New Mexico by Wednesday through Friday,
weather conditions will become even drier and hotter especially
Thursday and Friday. These temperatures should be the hottest
so far this year and most likely record breaking. A moderate to
strong backdoor front is forecast to move into the Borderland this
weekend increased thunderstorm potential and temperatures
lowering to near normal.

&&

.DISCUSSION...
The weak backdoor front which pushed westward into the cwa later
Sunday and early today increased our low level moisture
considerably and knocked off a few degrees off the max
temperatures. Our air mass is sufficiently conditionally unstable
(triggered by hot surface temperatures) to produce some
thunderstomrs.The Sacramentos saw a couple of severe thunderstorm
warnings issued this afternoon. So far the HRR is tracking right
on with development over the Sacramentos and Black Range with
activity expected to move around the ridge moving southwestward
before midnight. A few storms have been strong to briefly severe
over the Sacramentos but the threat to the Gila Wilderness will be
more high based storms with dry lightning and strong gust outflow
winds.

Basically the weather this week will be in three parts; (1)
Monday and Tuesday with some thunderstorm activity (more on
monday); (2) Wednesday through Friday seeing a ramp up of the
heat (record breaking possible)as the upper high moves more
eastward out of Arizona over New Mexico. Our surface winds
gradually should become more southerly as surface troughing takes
over to our northeast. This will send lowland temps (both max and
min temps) souring with the need for heat advisories  Wednesday
through Friday (GFS guidance). As an interesting side note the
ECMWF MOS as of the 12Z run later on the period than the GFS
Thursday through Saturday. At this time our forecast is GFS
weighted. Very few if any tstms (probably solely terrain based)
will develop during this period as drier air will prevail. As
lower pressure in the lower levels develops to our east by later
Thursday and Friday, any fires (dry lightning starts) that may
develop over the drier western portions of the cwa may again
impact the rest of the cwa with smoke issues. Heat (certainly) and
smoke (possibly) may combine to provide a dual health threat with
the heat guaranteed.

And finally part (3): the models (especially the GFS) have been
consistent in moving another significant upper trough to our
north with another attendant backdoor surface front (on the rear
of the trough) moving into the BOrderland this coming saturday and
Sunday. Models continue to suggest this will be a much stronger
backdoor with fairly significant cooling (down to normal) and
even more thunderstorms.

&&

.AVIATION...Valid 20/00Z-21/00Z... VFR conditions with SCT
MTN/ISOLD LOWLAND -TSRA 19Z Monday thru 12Z Tuesday. After 12Z SCT
MTN -TSRA thru end of period. Winds E-SE AOB 12KTS thru period.

&&

.FIRE WEATHER...
This afternoon the low level moisture trapped under the upper level
ridge will interact with a weak short wave that will slide down the
ridge. This will help fuel scattered mountain and isolated lowland
storms. Similar coverage is expected Tuesday. The main threat with
these storms will be dry lightning, strong downburst wind gusts and
lowland blowing dust. The potential for new lightning starts will be
high. The high pressure aloft will continue to dominate the weather
for the region through the entire week. As a result by mid week
daytime high temperatures will reach 107 in some lowland locations
and the low 90s in some area mountain locations. The high pressure
will also limit storm growth potential and result in reduced vent
rates for the work week. Current models are indicating a cool down
and more thunderstorms next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 102  77 105 /  20   0   0   0
Sierra Blanca           71  97  72 102 /  20   0   0   0
Las Cruces              71 100  73 104 /  20   0   0   0
Alamogordo              69  99  71 103 /  30  10  10  10
Cloudcroft              54  77  57  82 /  30  20  20  30
Truth or Consequences   72 100  74 104 /  20  20  20  20
Silver City             67  95  69  99 /  30  30  30  20
Deming                  71 102  71 105 /  20   0   0   0
Lordsburg               73 103  72 105 /  20   0  10   0
West El Paso Metro      75 101  77 105 /  20   0   0   0
Dell City               68 100  70 104 /  20   0   0   0
Fort Hancock            73 102  74 105 /  20   0   0   0
Loma Linda              71  95  73 100 /  20   0   0   0
Fabens                  74 101  75 106 /  20   0   0   0
Santa Teresa            73 101  73 105 /  20   0   0   0
White Sands HQ          74  99  76 103 /  20   0   0   0
Jornada Range           70 100  72 104 /  20   0   0   0
Hatch                   70 102  72 106 /  20   0   0   0
Columbus                73 103  74 106 /  20   0   0   0
Orogrande               73 100  75 104 /  20   0   0   0
Mayhill                 57  85  61  90 /  30  20  20  40
Mescalero               57  86  60  91 /  30  20  20  30
Timberon                58  84  61  89 /  30  20  20  20
Winston                 62  93  64  97 /  30  40  30  40
Hillsboro               67  97  68 101 /  30  30  20  20
Spaceport               68 101  69 105 /  20   0  10   0
Lake Roberts            60  94  61  97 /  30  30  30  20
Hurley                  66  96  67 100 /  30  20  30  20
Cliff                   65 101  67 104 /  20  30  30  20
Mule Creek              68  99  70 102 /  20  20  30  10
Faywood                 67  97  69 101 /  30  20  10  10
Animas                  73 104  72 106 /  10   0  20   0
Hachita                 71 102  71 105 /  20   0  10   0
Antelope Wells          71 102  72 105 /  20  10  20   0
Cloverdale              71  99  72 102 /  10  10  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/28  NOVLAN / PAZOS
Hazardous weather outlook, Jun 19, 10:29 AM MST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Jun 19 2017

NMZ401>417-TXZ418>424-201730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will continue with lowland readings in the upper
90s to around 100 to 103 degrees this afternoon. Thus there will
be health concerns due to heat. General hazy conditions will
prevail over most areas.

Patchy areas of smoke from regional wildfires will be noted in
portions of Grant and western Sierra County. The smoke may also
cause respiratory problems over a few locations.

Isolated showers and thunderstorms are possible over most of the
cwa this afternoon and tonight originating over the the high
mountains this afternoon and this evening and moving westward..
Gusty outflow surface winds may occur with several storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very isolated storms are possible Tuesday through Friday mainly
over the mountains in the afternoon evening hours.

The threat for Wednesday through Friday will be the return of
strong high pressure aloft providing near record high temperatures
from 105-109 and very warm nights with minimum temperatures in
the upper 70s to possibly the lower 80s which overall will mostly
likely necessitate heat advisories for health concerns.

Saturday and Sunday.
A moderate to strong backdoor cold from the east is forecast to
enter the CWA from the east Saturday into Sunday. This front may
drop afternoon temperatures some 10-15 degrees (more near normal)
and bring isolated to scattered rain showers and thunderstorms
which may continue on for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

20

In the hours before

Special weather statement, Jun 19, 3:54 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
454 PM MDT MON JUN 19 2017

NMZ402>405-407-200015-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
454 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
NORTHWESTERN LUNA AND NORTHWESTERN HIDALGO COUNTIES UNTIL 615 PM
MDT...

At 449 PM MDT, Doppler radar was tracking strong thunderstorms
around Silver City. These storms are drifting west, but new storms
are forming south of this area. There is a good potential for strong
wind gusts to develop and move over Interstate 10 from Deming to the
Arizona border over the next hour. Wind gusts of 45 to 55 mph are
possible. This could create areas of blowing dust, with local areas
rapidly dropping to one mile or less visibility.

Pea size hail and brief heavy rainfall are also possible in this
area.

Locations impacted include...
Deming, Lordsburg, Shakespeare, Gage, Sunshine, Road Forks, Separ and
Steins.

LAT...LON 3249 10905 3250 10777 3213 10772 3211 10905
TIME...MOT...LOC 2249Z 080DEG 26KT 3208 10916

DH
Special weather statement, Jun 19, 4:28 PM MST, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
528 PM MDT MON JUN 19 2017

NMZ411-TXZ418-419-200015-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
528 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mesquite to near Berino to Vinton to 3 miles
east of Canutillo. Movement was west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anthony, West El Paso, El Paso, San Miguel, Vinton, Westway, Fort
Bliss, Santa Teresa, San Miguel In Dona Ana County, Mesquite,
Chamberino, La Mesa, Canutillo, La Union, Vado, Berino and Franklin
Mountains State Park.

LAT...LON 3221 10686 3205 10682 3193 10677 3180 10665
      3181 10637 3195 10653 3203 10657 3220 10662
TIME...MOT...LOC 2328Z 106DEG 14KT 3217 10668 3205 10665 3197 10660
3192 10654

LANEY
Special weather statement, Jun 19, 4:35 PM MST, 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
535 PM MDT MON JUN 19 2017

NMZ411-413-TXZ418-419-200015-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
535 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTH CENTRAL EL PASO COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Northeast El Paso, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeast El Paso, Chaparral, El Paso and Anthony Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3201 10624 3185 10623 3181 10637 3195 10653
      3203 10657
TIME...MOT...LOC 2335Z 086DEG 7KT 3193 10631

LANEY
Local storm report, Jun 19, 5:08 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
608 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SW CANUTILLO          31.90N 106.62W
06/19/2017  M1.00 INCH       EL PASO            TX   TRAINED SPOTTER

            OFF DUTY NWS EMPLOYEE REPORTS INTERMITTENT QUARTER
            SIZED HAIL

&&

EVENT NUMBER EPZ1700283

LANEY
Local storm report, Jun 19, 5:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
610 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             8 E WESTWAY             31.94N 106.45W
06/19/2017  M1.00 INCH       EL PASO            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE OF QUARTERS
            IN NORTHEAST EL PASO

&&

EVENT NUMBER EPZ1700284

LANEY
Local storm report, Jun 19, 5:13 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
613 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             11 NW EL PASO           31.89N 106.59W
06/19/2017  M0.75 INCH       EL PASO            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS PENNY SIZE HAIL

&&

EVENT NUMBER EPZ1700285

LANEY

The radar

The El Paso radar (KEPZ), 6 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dona Ana

When
June 19, 5:16 PM MST
Where
Dona Ana County, 3.76 mi ESE of Strauss
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.849, -106.641

Thunderstorm Wind, Dona Ana

When
June 19, 6:10 PM MST
Where
Dona Ana County, 2.35 mi ENE of Organ
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.433, -106.563

Wind gust measured at San Augustin Pass.

Hail, Dona Ana

When
June 19, 6:28 PM MST
Where
Dona Ana County, 0.19 mi NNE of White Sands
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.383, -106.499

Hail reported at the White Sands Missile Range Main Post.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707751, 707752, 707753.